Wisconsin, 2011Damaging Winds in Wisconsin, July 18, 2011
July 18, 2011 · NWS GRB · 10 events in 6 counties and zones
A weak upper level disturbance interacted with a very unstable air mass to create scattered severe thunderstorms across central and east-central Wisconsin. Wind gusts over 65 mph occurred with the strongest storms, knocking down numerous trees, power lines and two large power poles.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance interacted with a very unstable air mass to create scattered severe thunderstorms across central and east-central Wisconsin. Wind gusts over 65 mph occurred with the strongest storms, knocking down numerous trees, power lines and two large power poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 3:35 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 3:35 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
435 AM CDT MON JUL 18 2011
.SHORT TERM...TODAY THROUGH TUESDAY. THE CONVECTION THAT MOVED
THROUGH LAST NIGHT PRODUCED WINDS DAMAGE ACROSS NORTHERN WISCONSIN
BUT DID PROVIDE SOME BRIEF RELIEF FROM THE HEAT YESTERDAY AFTERNOON.
WHILE TEMPERATURES HAVE FALLEN INTO THE 60S AND LOW 70S EARLY
TODAY THERE IS VERY WARM AIR JUST ABOVE THE GROUND. ONCE THE
CLOUDS BREAK UP AND WE GET SOME MIXING THE TEMPERATURES WILL
BEGIN TO RISE QUICKLY. THE CONVECTIVE COMPLEX MIXED DOWN SOME
SLIGHTLY DRIER AIR TO THE SURFACE BUT 70S DEW POINTS ARE NOT FAR
UPSTREAM TO THE SOUTH AND WEST AND WILL RETURN QUICKLY.
TEMPERATURES IN THE 90S AND DEW POINTS IN THE 70S WILL PRODUCE HEAT
INDICES OF 100 TO 110 OVER ALL BUT THE LAKESHORE AREAS TODAY. THE
PAST SEVERAL DAYS AND THE REMAINDER OF THIS WEEK SHOULD BE A GREAT
TIME TO GO TO THE DOOR PENINSULA TO ESCAPE THE HEAT.
SCATTERED SHOWERS AND THUNDERSTORMS STILL POSSIBLE THIS AFTERNOON
AS WEAK SURFACE LOW OVER MINNESOTA MOVES EAST INTO WISCONSIN. AS
IT MOVES EAST OF THE REGION TONIGHT WINDS WILL SWING TO THE NORTH
FOR AWHILE AND TRY TO BRING DOWN SLIGHTLY COOLER AND DRIER AIR FOR
TUESDAY AS A WEAK HIGH MOVES ACROSS NORTHERN WISCONSIN.
COOLER AND DRIER IS ONLY IN A RELATIVE SENSE AS IT WILL STILL BE
WELL ABOVE SEASONAL LEVELS.
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
HOT AND HUMID CONDITIONS AND THE CHANCE FOR THUNDERSTORMS ARE THE
MAIN CONCERNS DURING THIS PART OF THE FORECAST.
LATEST MODEL RUNS INDICATED A BREAKDOWN OF THE UPPER RIDGE BY THE
END OF THE WEEK. THIS SHOULD BRING SOME COOLER TEMPERATURES TO THE
FORECAST AREA BY THEN.
DIFFICULT TO TELL WHEN AND WHERE TO INCLUDE POPS. HAVE LEFT THEM
AS CLOSE TO THE PREVIOUS FORECAST AS POSSIBLE SINCE THERE DID NOT
SEEM TO BE A GOOD ENOUGH REASON TO MAKE CHANGES.
USED A MIX OF GUIDANCE AND THE PREVIOUS FORECAST FOR TEMPERATURES
DURING THE PERIOD.
&&
.AVIATION...VARIABLE CIGS AND VSBYS EARLY TODAY DUE TO CLOUDS AND
SCATTERED SHOWERS. SHOULD GENERALLY BECOME VFR THIS AFTERNOON AND
EVENING THOUGH THERE MAY BE HAZE IN THE AIR DUE TO HIGH MOISTURE
CONTENT.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR WIZ020-030-
031-035>039-045-048-049.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ005-010>013-018-
019-021-073-074.
&&
RDM/MG
Hazardous weather outlook, Jul 18, 5:15 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT MON JUL 18 2011
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
615 AM CDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES IN THE 90S AND DEW POINTS IN THE 70S WILL CREATE HEAT
INDICES OF 100 TO 110 THIS AFTERNOON OVER ALL BUT THE LAKESHORE
AREAS. THIS HEAT CAN BE DANGEROUS FOR PEOPLE WHO EXERT THEMSELVES
OUTDOORS...AND POSSIBLY FOR THOSE IN RESIDENCES WITHOUT AIR
CONDITIONING.
IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY THROUGH THIS EVENING. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE COULD PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HAZARDOUS COMBINATION OF HEAT AND HUMIDITY IS LIKELY FOR ALL OR
PART OF THE PERIOD FROM TUESDAY THROUGH FRIDAY. HIGH TEMPERATURES IN
THE 90S AND DEW POINTS IN THE 70S WILL PRODUCE HEAT INDICES OVER
100 DEGREES ON SOME OR ALL OF THESE DAYS.
THOSE RESPONSIBLE FOR CONSTRUCTION CREWS AND LARGE OUTDOOR EVENTS
SHOULD MAKE PLANS FOR PROVIDING SHADE...WATER AND PLACES FOR
PEOPLE TO COOL OFF. THOSE CARING FOR THE ELDERLY AND DISABLED
SHOULD ENSURE THEY ARE NOT ENDANGERED BY THE UPCOMING HOT WEATHER.
THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE WEATHER
WOULD OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...THOUGH NOT LIKELY TODAY OR
TONIGHT.
LMZ521-522-541>543-191115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
615 AM CDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG CAN BE EXPECTED OVER THE COASTAL WATERS OF LAKE
MICHIGAN AS A WARM AND HUMID AIR MOVES OVER THE COLDER WATERS. IN
ADDITION TO THE POSSIBLE FOG...SCATTERED THUNDERSTORMS COULD
PRODUCE STRONG WINDS TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DENSE MARINE FOG WILL OCCUR FROM TIME TO TIME ACROSS THE COASTAL
WATERS OF LAKE MICHIGAN THROUGH MUCH OF THE WEEK. VERY WARM AND
HUMID AIR WILL REMAIN OVER THE COOLER WATERS OF LAKE MICHIGAN. THE
FOG IS USUALLY MOST DENSE WHERE THE WATER IS COLDEST AND WHEN
WINDS ARE LIGHT.
THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE SEVERE
WEATHER WOULD OCCUR.
In the hours before
Special weather statement, Jul 18, 5:43 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 AM CDT MON JUL 18 2011
WIZ030-035-036-181245-
MARATHON-PORTAGE-WOOD-
643 AM CDT MON JUL 18 2011
...STRONG THUNDERSTORMS MOVING TOWARDS WOOD AND SOUTHWEST MARATHON
COUNTIES...
AT 640 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS OVER THE
SOUTHERN HALF OF CLARK COUNTY...MOVING EAST AT 35 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
SPENCER BY 710 AM CDT...
PITTSVILLE AND MARSHFIELD BY 725 AM CDT...
WISCONSIN RAPIDS BY 745 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
RDM
Thunderstorm Wind, Wood
- When
- July 18, 6:50 AM CST
- Where
- Wood County, 1.7 mi NW of Wisconsin Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.400, -89.840
The public reported a couple of trees were knocked down on the northwest side of Wisconsin Rapids.
Thunderstorm Wind, Portage
- When
- July 18, 7:05 AM CST
- Where
- Portage County, Plover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -89.530
A trained spotter reported that a few trees were blown down in Plover.
Thunderstorm Wind, Portage
- When
- July 18, 7:15 AM CST
- Where
- Portage County, 0.85 mi SE of Park Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.510, -89.560
Thunderstorm winds knocked a two foot diameter tree down onto a house, damaging a part of the roof and gutters.
Thunderstorm Wind, Portage
- When
- July 18, 7:22 AM CST
- Where
- Portage County, Plover
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 44.450, -89.530
A 70 mph wind gust was recorded in Plover. The strong wind knocked over several trees in the area. There was also a brief period of pea-sized hail.
Thunderstorm Wind, Waupaca
- When
- July 18, 7:43 AM CST
- Where
- Waupaca County, 2.03 mi NW of Lind Center
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.300, -89.060
Law enforcement reported numerous trees were blown down on County Highways K and E, south of the city of Waupaca.
Thunderstorm Wind, Waupaca
- When
- July 18, 7:45 AM CST
- Where
- Waupaca County, 2.3 mi SSE of Rural
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.290, -89.130
A tree was blown down on a tent at the Twin Lakes Campground. Large branches were also snapped. No injuries were reported.
Thunderstorm Wind, Winnebago
- When
- July 18, 8:18 AM CST
- Where
- Winnebago County, 2.48 mi W of Menasha
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 44.200, -88.500
A building on the west side of Menasha was damaged by winds estimated at 75 mph. A car was flipped near Highways 76 and 10. Several camper trailers were also tipped over at a nearby campground, heavily damaging one of them.
Thunderstorm Wind, Outagamie
- When
- July 18, 8:20 AM CST
- Where
- Outagamie County, 0.2 mi E of Mackville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.350, -88.416
Thunderstorm winds pushed two large power poles over and downed tree limbs and power lines on State Highway 47 between Wege Road and Mackville Road.
Thunderstorm Wind, Outagamie
- When
- July 18, 8:25 AM CST
- Where
- Outagamie County, Appleton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.270, -88.400
Power lines and a couple trees were blown down near Ballard Road and County Road JJ in Appleton.
Thunderstorm Wind, Brown
- When
- July 18, 8:30 AM CST to 8:35 AM CST
- Where
- Brown County, 1.43 mi SSW of Green Bay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.501, -88.031
The public reported several power lines were knocked down on the south side of Green Bay and in De Pere. A tree fell on to a house in the village of Ashwaubenon, causing some damage to the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
- Tornado and Flash Flood in South Dakota, July 18, 2011$5,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324937, 324935, 324961, 324963, 324944, 324957, 324951, 335779, 324954, 324959.